When people first start taking antidepressants, they rarely think about the actual process of withdrawing from them. Their main focus is on actually getting better and improving their health, as it should be. Yet, as time passes, those same people might start thinking about stopping the medication and they can even decide to do that together with a mental health professional that they have been visiting. That is when they will find out about something called antidepressant withdrawal.
You can learn more about that here: https://www.webmd.com/depression/guide/withdrawal-from-antidepressants
What Is It?
When people first hear about this, they might get worried that they will develop certain symptoms once they stop taking their medications. Yet, before we get to talking about those symptoms, let us first give you an explanation about what this actually is. Basically, if you have been taking antidepressants for over six weeks, when you abruptly stop taking them, you might start experiencing certain side effects that can look a lot like your depression is coming back.
A lot of people tend to mistake withdrawal symptoms with depression reoccurrence, which can definitely get them quite worried. Yet, there are differences between these two, since the antidepressant discontinuation syndrome can last up to a couple of weeks. On the other hand, if your depression has reoccurred, it will last much longer. It’s also worth mentioning that the severity of the withdrawal symptoms will depend on the actual antidepressant that you have been taking.
What Are The Symptoms?
Now that you are generally familiar with the withdrawal, or discontinuation syndrome and now that you know what it is and when it can occur, it is time for you to also understand what it can feel like. This will help you notice if you are having these symptoms after you have stopped taking medications, which will definitely help you go through the withdrawal process with a sort of a peace of mind, knowing that what you are experiencing is not depression renewed, but a normal process that can happen after you get off the meds. Of course, as you can see here, those symptoms can also be reduced.
Before I give you a list of those symptoms that you might be feeling, I have to tell you another important thing. Basically, these side effects are much more likely to occur if you stop taking the meds abruptly, which is why some professionals recommend a gradual process of getting off the meds, consisting of you frequently lowering the dosage until you have come to the point of being able to stop taking them altogether without experiencing any unpleasant side effects. And, yet, a lot of people decide to go for the abrupt method, which is not necessarily bad. It just means that you might need to go through a period of experiencing those unpleasant symptoms.
Well, now it’s time for you to figure out precisely which symptoms I am talking about and thus realize exactly what it is that you can start feeling when you get off those meds. Within a day or two after you have stopped taking the medication, you can start experiencing dizziness, tiredness, headache, irritability, nausea, as well as flu-like symptoms. Apart from that, you can also start getting anxious, and your depression symptoms might reoccur, making you feel as if you’ve made no progress at all.
If something like that happens, I would advise you not to lose hope and to refrain yourself from immediately assuming that the depression is back. Now that you know what withdrawal symptoms can feel like, you should be able to understand if the depressive thoughts and feelings that you are having are a part of the discontinuation syndrome instead of being a sign that you haven’t made any progress whatsoever when it comes to treating the disorder. So, don’t be quick to assume that you will go back to the state that you were in before you started taking medications, because symptoms like these usually disappear in a couple of weeks. Talk to your doctor if you need them to substantiate these claims.
Even though the withdrawal symptoms are actually a completely normal thing after you stop taking your medications abruptly, nobody said that you cannot do anything to remediate those symptoms and make things easier for you. The truth is that there are certain remedies for antidepressant withdrawal and you should definitely find out more about those if you feel that you could find good use in them. Of course, the best practice would be for people to slowly get off the meds, i.e. taper off, as I have already explained above.
If you decide not to taper off, but to go for the immediate method of withdrawing, you should think about some things you can do in order to reduce the actual symptoms that might occur in the process. One of the first things you should know is that sticking to your regular schedule and daily routine of doing things will definitely help you feel a reduction in those side effects and unpleasant symptoms. People with depression can generally benefit from sticking to a clear schedule and I am sure that you know that already, so make sure to do your best to use that tip to your advantage.
Having support from the people around you and being able to clearly communicate about what it is that’s going on in your body can also be of great help when it comes to the withdrawal process. If you don’t really have a support network around you, then you should try finding certain support groups that could be of help. In addition to that, you should also find a psychotherapist that you could talk to during this process, because these professionals can help you work through it in a more effective way. The bottom line is that you will need people during the process, meaning that the worst thing you can do is just lock yourself up and try to deal with it alone.